Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 11, NWS Dodge City, KS

May 3, 1996Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 3, 1996, 6:42 AM CDT for Rush County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1996, 6:42 AM CDT (11:42 UTC)
Expired
May 3, 1996, 7:15 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:48 AM CDTHail 1.5Rush Center, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 031143
SVRDDC
KSC165-031215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
642 AM CDT FRI MAY 3 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...RUSH COUNTY
 
AT 643 AM CDT DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
12 MILES SOUTHWEST OF LACROSSE MOVING NORTHEAST AT 40 MPH. THE SEVERE
THUNDERSTORM WILL BE NEAR RUSH CENTER BY 655 AM CDT AND NEAR SHAFFER BY
710 AM CDT. THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZED HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO
WATER-COVERED ROADS.
 
LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:11 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 3, 3:11 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 AM CDT FRI MAY 3 1996

STILL WATCHING FOR RW/PSBL TRW IN SE ZNS OF CWA.  GOOD MOISTURE POOLING
SOUTH OF NR STATIONARY FRONT ACRS S KS.  AXIS OF 60+ DEW PTS FROM W OF GAG
TO NR ICT AT 06Z.  SEEMS TO BE TWO SEPARATE ZNS OF MSTR POOLING..ONE ARND
ICT AS ICT/S DEW PT ROSE FROM 49 TO 60 DWPT BTWN 04-07Z...WHILE GAG WENT
FROM 44 TO 60..AT SAME TIME P28 WENT FROM 41 TO 51 AND LBL ONLY FROM 37
TO 44.  ICT/S VWP 88D PRODUCT SHOWS 35KT S FLOW AT 1ST GATE...WHILE DDC/S
VWP HAS 35KT SE COMPONENT.

BIGGEST CHALLANGE TDA IS TEMPS.  BOTH FWC AND FAN HAVE BACK DOWN FEW DEGS
ON HIGHS FOR TDA AND TNGT.  NGM COOLER THKNS PATTERN THAN ETA...BUT EVEN
ETA SUGGESTS 5-10 DEG LOWER THAN GOING FORECAST.  HAVE LOWERED 1ST 2 PDS
TEMPS BY ABOUT 5 DEGS.  ALSO..WINDS LIKELY SWITCHING DIRECTIONS A NUMBER
OF TIMES DURING PD AS NO DEFINITE GRAD BCMS ESTABLISHED ACRS AREA TIL AFT
48 HRS.

DDC 087/052 082/049 078 100
GCK 088/051 085/048 080 000
EHA 090/055 086/050 081 000
LBL 090/054 086/053 077 100
HYS 081/049 081/046 080 100
P28 086/054 084/055 081 200

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:11 AM CDTSevere Thunderstorm WarningDDCNess34 min
May 3, 7:14 AM CDTSevere Thunderstorm WarningDDCRush31 min
May 3, 7:48 AM CDTSevere Thunderstorm WarningDDCRush27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.